Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Grand Forks, ND

August 2, 2015Mahnomen County, Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2015, 6:01 AM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 6:01 AM CDT (11:01 UTC)
Expired
Aug 2, 2015, 6:45 AM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:10 AM CDTHAIL 15 E Fertile, MNVIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KFGF 021101
SVRFGF
MNC087-107-119-021145-
/O.NEW.KFGF.SV.W.0092.150802T1101Z-150802T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 AM CDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTH CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA...
  MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 645 AM CDT

* AT 601 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FERTILE...OR
  38 MILES SOUTH OF THIEF RIVER FALLS...MOVING SOUTHEAST AT 50 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RINDAL AND RANUM AROUND 610 AM CDT.
  WINGER AROUND 615 AM CDT.
  BEJOU AROUND 620 AM CDT.
  MAHNOMEN AROUND 625 AM CDT.
  ISLAND LAKE IN MAHNOMEN COUNTY AND BEAULIEU AROUND 635 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4743 9650 4767 9630 4741 9556 4716 9555
TIME...MOT...LOC 1101Z 298DEG 44KT 4755 9627 

HAIL...1.50IN
WIND...60MPH
 
$$

DTR
1 follow-up statement
250 
WWUS53 KFGF 021136
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 AM CDT SUN AUG 2 2015

MNC087-107-119-021145-
/O.EXP.KFGF.SV.W.0092.000000T0000Z-150802T1145Z/
NORMAN MN-POLK MN-MAHNOMEN MN-
636 AM CDT SUN AUG 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN...SOUTH
CENTRAL POLK AND MAHNOMEN COUNTIES WILL EXPIRE AT 645 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER THERE IS A 
SEVERE STORM IMPACT SOUTHEASTERN NORMAN INTO SOUTHWESTERN MAHNOMEN 
AND PARTS OF NORTHERN BECKER COUNTY AND THAT WARNING WILL REMAIN IN 
PLACE.  

LAT...LON 4743 9650 4767 9630 4741 9556 4716 9555
TIME...MOT...LOC 1134Z 298DEG 44KT 4755 9627 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 4:00 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SUN AUG 2 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

UPPER LEVEL SHORT WAVE MOVING INTO CNTRL MANTIOBA AND NW ONTARIO
EARLY THIS MORNING. A COLD FRONT OUT AHEAD OF IT MOVING INTO SE ND
AND CNTRL MN. BEHIND THE FRONT IS AN AREA OF 50 KT BULK SHEAR AND
ENOUGH INSTABILITY TO PRODUCE A AXIS OF THUNDERSTORMS. OVERALL
ACTIVITY AND INTENSITY LESS THAN EARLIER SATURDAY EVENING...BUT A
LITTLE UPWARD TICK IN INTENSITY HAS OCCURED SINCE 230 AM FROM FAR
NE ND INTO NW MN. THIS AREA WILL CONTINUE TO MOVE SOUTHEAST THRU
THE EARLY MORNING...AND WILL CONTINUE WITH ISOLD/SCT TRW IDEA INTO
NW MN THRU MID MORNING AS PREV FCST. OTHERWISE NORTH WINDS TODAY
PICKING UP 10 TO 20 KT RANGE AND COOLER WEATHER WITH HIGHS MOSTLY
70S. HIGH PRESSURE SLIDES INTO CNTRL ND TONIGHT AND LINGERS THERE
MONDAY. MEANWHILE AS UPPER LOW IN WRN HUDSON BAY SHIFTS SOUTH-
SOUTHEAST INTO NW ONTARIO SOME WRAPAROUND STRATOCU TO BRUSH FAR NE
FCST AREA MONDAY. COOLER AIRMASS IN PLACE ESP IN LAKE OF THE WOODS
REGION WHERE HIGHS MAY NOT GET OUT OF THE 60S.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 358 AM CDT SUN AUG 2 2015

CLOUDS MAY LINGER IN FAR NE FCST AREA INTO MON NIGHT OR TUESDAY
BUT OTHERWISE HIGH PRESSURE IN CONTROL WITH CENTER STILL OVER
CNTRL ND.

FOR WEDNESDAY THROUGH SATURDAY...
LONG WAVE TROUGH INTENSIFIES A BIT OVER THE PACIFIC NORTHWEST
WHILE THE UPPER LEVEL TROUGH OVER THE GREAT LAKES/SOUTHEAST CANADA
WEAKENS THROUGH THE PERIOD. LONG WAVE RIDGE BUILDS FROM THE HIGH
PLAINS INTO CENTRAL CANADA BY THE END OF THE PERIOD.

THE ECMWF WAS FASTER THAN THE GFS THROUGH MUCH OF THE PERIOD BUT THE
GFS BECOMES FASTER BY THE END OF THE PERIOD.  THE GFS WAS TRENDING
FASTER WHILE THE ECMWF WAS TRENDING SLOWER OVER THE LAST COUPLE
RUNS. WILL BLEND THE TWO MODELS.

HIGH TEMPS DECREASED A DEGREE OR TWO FOR WED AND ABOUT A DEGREE FOR
THU. TEMPS WERE GENERALLY INCREASED A DEGREE OR TWO FOR FRI AND SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1135 PM CDT SAT AUG 1 2015

GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS
THE SOUTHERN FA... WITH WIND SHIFT TURNING FROM THE NORTHWEST
THROUGH THE MORNING HOURS ALONG WITH SOME MID LEVEL CLOUDS.

ACROSS THE NORTHERN FA... A WEAK COLD FRONT DROPPING SOUTHWARD
ACROSS THE CANAM BORDER WILL DEVELOP SCATTERED THUNDERSTORMS AND
AN ISOLATED MVFR CIGS AND VSBYS WITH OCCASIONAL LARGE HAIL IN
STRONG TO SEVERE STORMS... ALG AND NORTH OF A CANDO TO GRAND
FORKS AND BEMIDJI LINE. SCATTERED SHOWERS SHOULD PERSIST INTO THE
MORNING HOURS ACROSS NORTHERN MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...RIDDLE
LONG TERM...JH/RIDDLE
AVIATION...GUST
Hazardous weather outlook, Aug 2, 4:58 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
458 AM CDT SUN AUG 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
458 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MORNING THUNDERSTORMS WILL OCCUR OVER PARTS OF
NORTHWESTERN MINNESOTA AND THE CENTRAL RED RIVER VALLEY BEHIND A
COLD FRONT DROPPING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS
EXPECTED. THE THREAT FOR THUNDERSTORMS WILL END BY NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY AND TUESDAY. WEDNESDAY
THROUGH SATURDAY WILL SEE A RISK OF A FEW SHOWERS AND
THUNDERSTORMS. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Aug 2, 12:05 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 AM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     2 NE ROSEAU             48.87N 95.73W
08/01/2015  M67 MPH          ROSEAU             MN   AWOS

            PEAK WIND TO 58 KTS MEASURED AT THE ROSEAU AIRPORT.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:22 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau53 min
Aug 2, 12:01 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau38 min
Aug 2, 6:27 AM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen, Norman33 min
Aug 2, 6:58 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail47 min
Aug 2, 7:35 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.